Alert archive / North Dakota / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 142, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 20, 2003, 2:31 AM CDT for Stutsman County, North Dakota. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2003, 2:31 AM CDT (07:31 UTC)
- Expired
- Jul 20, 2003, 3:30 AM CDT
- In force
- 59 min
- Issued by
- NWS Bismarck, ND
- Area
- Counties, with a storm outline in the text
County Stutsman County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 135 km from the middle of the area, began a volume at 07:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 7.5 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 274 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 3216 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 159 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KBIS 200731 SVRBIS NDC093-200830- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 230 AM CDT SUN JUL 20 2003 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN STUTSMAN COUNTY IN SOUTHEAST NORTH DAKOTA THIS INCLUDES THE CITY OF JAMESTOWN * UNTIL 330 AM CDT * AT 230 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES NORTHWEST OF JAMESTOWN...MOVING SOUTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... JAMESTOWN AT 240 AM CDT SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. LAT...LON 4714 9914 4676 9906 4664 9859 4698 9846 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 2:50 PM CDT, 11 hours 41 minutes earlier.
Area forecast discussion, Jul 19, 2:50 PM CDT, 11 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 250 PM CDT SAT JUL 19 2003 FORECAST CHALLANGE TODAY INVOLVES CHC OF PRECIPITATION AND FURTHER CHC OF SEVERE THUNDERSTORMS WITH COLD FRONT ADVANCING INTO NORTHERN NORTH DAKOTA TONIGHT... CURRENT TRENDS INDICATE CONVECTIVE TEMPS SHOULD BE MET ACROSS WEST AND CENTRAL NORTH DAKOTA LATE THIS AFTERNOON AS READING RISE INTO THE MID TO UPPER 90S. THIS MORNINGS SOUNDING SHOWED SIGNIFICANT CAP...BUT THIS WILL LIKELY BE ERODED DUE TO HEATING AND FRONTAL LIFTING. WILL KEEP MENTION OF SEVERE THUNDERSTORMS IN FORECAST THIS EVENING. ON SUNDAY...PROGRESSION OF SURFACE FRONT WIULL BRING IN CVOOLER MORE STABLE AIR. SOME LINGERING CHC OF THUNDERSTORMS POSSIBLE JMS AREA...BUT EXPECT DRY WEATHER BY AFTERNOON. REMAINDER OF FORECAST DOMINATED BY SLOLW BUILDING RIDGE INTO THE NORTRHERN PLAINS BY MIDWEEK. THIS WILL GENERAQLYY PROVIDE WARM AND DRY WEATHER TO THE REGION. SHORT WAVE TROUGH WILL END THE RIDGES REIGN BY THURSDAY INTO THE WEEKEND...BRINGING A CHANCE OF THUNDERSTORMS TO THE REGION. BIS...NONE. ABELING
Hazardous weather outlook, Jul 19, 5:21 AM CDT, 21 hours 10 minutes before
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-201015- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 521 AM CDT SAT JUL 19 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS THE REGION. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED OVER WESTERN AND CENTRAL NORTH DAKOTA THIS AFTERNOON AND EVENING. VINING
In the hours before
Special weather statement, Jul 19, 10:59 PM CDT, 3 hours 32 minutes before
NDZ004-005-012-013-200430- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 1059 PM CDT SAT JUL 19 2003 SEVERE THUNDERSTORM WATCH #765 THAT WAS IN EFFECT FOR...PIERCE...MCHENRY...BOTTINEAU AND ROLETTE COUNTIES...HAS BEEN ALLOWED TO EXPIRE. VINING
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 1:41 AM CDT | Severe Thunderstorm Warning | BIS | LaMoure, Stutsman | 49 min |
| Jul 20, 2:26 AM CDT | Tornado Warning | BIS | LaMoure | 34 min |
| Jul 20, 2:50 AM CDT | Tornado Warning | BIS | Dickey | 25 min |
| Jul 20, 3:18 AM CDT | Severe Thunderstorm Warning | BIS | LaMoure | 42 min |
| Jul 20, 3:31 AM CDT | Severe Thunderstorm Warning | BIS | Stutsman | 59 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.